Round six of my bendamustine and rituximab therapy has been delayed on account of a mysterious rash.
A few months ago I noticed a half dozen or so raised spots that I assumed were bug bites and thought nothing more about it. It's possible that they were bug bites, or it's possible that they were the start of an allergic response to one or both of the drugs I've been taking.
During the past month, and especially in the past couple of weeks, a rash both similar and different has spread. Some are raised, some are flat, and the flat ones are both circular and asymmetrical. I've got these in at least two dozen places, including the head, arms, chest, and legs. There's no particular pattern; like spring flowers, they're busting out all over.
On Wednesday I saw my dermatologist, who took two biopsies (results pending) and suggested that the rash was either a reaction to the chemotherpy or lymphocytic infiltration of the skin.
The latter is a new one on me, but apparently it can happen. On Friday I saw my oncologist, Dr. Droll, who said he doubts it's that. One reason is that my CLL is in pretty good remission after five rounds of B & R; the other is that the pattern of my rash does not look like lymphocytic infiltration that he has seen.
Dr. Droll thinks this could be a reaction to one of the drugs, probably Rituxan, or else a general immune dysfunction. Last year, when I was on Revlimid, I began to develop rashes with greater frequency in response to things that previously had not bothered me, such as experiencing the pollens in a new location or sweating in the Arizona heat. It seemed that Revlimid had amped up my immune response; my instinct tells me that immune "over-response" to something -- possibly Rituxan -- is what's going on here.
Both Dr. Droll and I shared the instinct that going forward with my sixth and final round of chemo next week would be a, um, rash decision, possibly adding fuel to the fire.
We're going to wait for the biopsy results. He also suggested that I might want to do the dreaded four-day pulsed dexamethasone regimen again, as that could tamp down any overboard immune response that might be happening. I'm probably going to give it a try, as the rash spots are only getting more numerous.
I'm treating them topically with triamcinolone (corticosteroid) cream. The dermatologist said this will relieve symptoms (some of the spots are itchy sometimes) although it may not make them go away. Which is another reason for trying the pulsed steroids, to try to shut the whole process down.
The long-term plan is to go ahead with round six of B & R when the rash is under control, and to consider doing it without the R.